Q:I am being troubled by an intractable eczema type problem which the dermatologist thinks may be an allergic reaction to the betablocker atenolol 50 mg, taken for hypertension (currently 140/85mm Hg) for the last 18 months.
A:We could fill an entire issue with the side effects caused by this powerful class of drugs (See WDDTY Vol 2 No 9). Beta blockers, those drugs which work by blocking the effects of adrenaline on the "beta" receptors in the heart and arteries, have been known to cause skin rashes, psoriasis like symptoms and other allergic reactions, including a life threatening asthmatic wheezing.Perhaps it's most important to first ask why you are taking this drug in the first place. A common misconception is in that older adults, a blood pressure of your level is too high. Although it might be too high for a young person, it isn't for someone over 60. According to the Health Research Group, which believes that the beta blockers and other anti hypertensive drugs are vastly overused, anyone with a diastolic blood pressure (the pressure when the heart fills with blood) of under 90mm Hg and a systolic pressure (when the heart pumps blood) of 140-160 mm Hg doesn't need drug treatment. As we recommend to others with borderline hypertension, see if your blood pressure can be managed with diet losing weight, reducing salt intake, cutting down animal fats, increasing fibre, dietary potassium and calcium, plus mild aerobic exercise.